North Carolina, 2005

High Wind in North Carolina, February 28, 2005

February 28, 2005 · NWS MHX · 2 events in 2 counties and zones

High winds associated with a coastal low pressure area resulted in a 68 mph wind gust at Risely Pier in Onslow County, and a 60 mph wind gust at the Cedar Island Ferry.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

High winds associated with a coastal low pressure area resulted in a 68 mph wind gust at Risely Pier in Onslow County, and a 60 mph wind gust at the Cedar Island Ferry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Feb 28, 3:29 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 28, 3:29 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
329 AM EST MON FEB 28 2005

.SHORT TERM (TODAY)...BACK EDGE OF LARGE PRECIPITATION SHIELD NOW
ENTERING SOUTHEAST NORTH CAROLINA. STRONG 994 MB LOW DEPICTED EAST
OF CHS AS OF 07Z...FAIRLY CLOSE TO THE 06Z GFS POSITION. THE LOW
WILL CONTINUE TO STRENGTHEN AND MOVE NE OF THE OUTER BANKS BY 18Z
THIS AFTERNOON. MODEL TIME SECTIONS SHOW BEST DEEP MOISTURE AND
OMEGA SHOULD MOVE NORTH OF OUR CWA BETWEEN 15Z AND 18Z...SO WILL
TAPER POPS OFF TO CHC DURING THIS PERIOD AND THEN DROP TO ZERO BY
LATER AFTERNOON. TEMPS TRICKY TODAY AS WARM SECTOR ASSOCIATED WITH
LOW WILL GET CLOSE TO THE COAST. ALREADY...TEMPS AT MRH AND HSE
HAVE RISEN SEVERAL DEGREES OVERNIGHT. TEMPS NEAR THE COAST WILL
RISE A FEW MORE DEGREES THIS MORNING BEFORE LEVELLING OFF IN THE
AFTERNOON. FURTHER INLAND...THE TEMP RISE WILL BE A LITTLE BIT
SLOWER...REACHING A MAXIMUM DURING THE NORMAL TIME IN THE
MID AFTERNOON. WITH THE VERY TIGHT GRADIENT PASSING NEAR THE
COAST...WILL HAVE WIND ADVISORIES IN EFFECT FOR THE OUTER BANKS
THRU EARLY AFTERNOON. ALL OTHER ADVISORIES FOR THE MAINLAND AREAS
HAVE BEEN OR WILL BE DROPPED.

&&

.LONG TERM (TONIGHT THROUGH SUNDAY)...MODEL TIME SECTIONS SHOW
LOW-LEVEL MOISTURE TO LINGER THRU TONIGHT WITH MOSTLY CLOUDY SKIES
AND MINS IN THE 35 TO 40 DEGREE RANGE. THE LOW-LEVEL MOISTURE
GRADUALLY IS ERODING BY A STRONG LOW-LEVEL WESTERLY FLOW TUESDAY
WHICH CONTINUES INTO LATE WEEK. THE AIRMASS WILL REMAIN COOL WITH
TEMPS AT OR SLIGHTLY BELOW NORMAL READINGS WITH MAXES IN THE
MIDDLE 40S TO LOWER 50S AND MINS IN THE UPPER 20S TO LOWER 30S.
WITH A GENERAL DRY NW FLOW...DO NOT ANTICIPATE MUCH CHC OF PRECIP
THRU THE REMAINDER OF THE WORK WEEK.

&&

.AVIATION...WIDESPREAD LOW CEILINGS TODAY THROUGH TONIGHT. RAIN WILL
BE TAPERING OFF FROM THE SOUTHWEST AS THE SURFACE LOW PASSES BY.
WINDS WILL QUICKLY BACK FROM EAST TO NORTHEAST THIS MORNING TO
WESTERLY THIS AFTERNOON.

&&

.MARINE...SURFACE LOW WILL BE JUST SOUTHEAST OF CAPE LOOKOUT AT 12Z
THEN CONTINUE ON VERY QUICKLY TO THE NORTHEAST. EXPECT GALES ACROSS
ALL COASTAL WATERS AND SOUNDS THIS MORNING. SPEEDS WILL DROP OFF
ONCE THE WINDS BACK TO WESTERLY BY LATE MORNING. PLAN ON KEEPING
GALES GOING EVERYWHERE AND THE HIGH SURF ADVISORY THROUGH 11 AM.
TIME PERIOD FOR COASTAL FLOOD WATCH/WARNING LOOKS VERY BRIEF SO PLAN
ON DROPPING AND WILL ISSUE A COASTAL FLOOD STATEMENT INSTEAD
HIGHLIGHTING POSSIBLE MINOR FLOODING. SECOND SURGE COMES THROUGH
LATE TONIGHT INTO TUESDAY. GFS FORECAST OF GALES FOR THE COASTAL
WATERS LOOKS OVERDONE. HAVE BROUGHT WINDS DOWN AND CAPPED THEM
AROUND 30 KNOTS. WINDS AND SEAS SLOWLY DIMINISH TUESDAY NIGHT INTO
WEDNESDAY AS SURFACE RIDGE BUILDS INTO THE AREA. ANOTHER FAST-MOVING
FRONT COMES THROUGH ON SATURDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH SURF ADVISORY FOR NCZ095-098-103-104.
  ...WIND ADVISORY FOR NCZ103-104.
MARINE...GALE WARNING AMZ130-135-150-152-154-156-158.

&&

SHORT TERM...COLLINS
LONG TERM...COLLINS
AVIATION...AUSTIN
MARINE...AUSTIN
Hazardous weather outlook, Feb 28, 4:06 AM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
406 AM EST MON FEB 28 2005

NCZ029-044>047-079>081-090>095-098-103-104-010902-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
406 AM EST MON FEB 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

A STRONG AREA OF LOW PRESSURE WILL MOVE ALONG THE NORTH CAROLINA
COAST TODAY. STRONG GUSTY WINDS CAN BE EXPECTED OVER THE OUTER BANKS.
A WIND ADVISORY IS IN EFFECT UNTIL EARLY AFTERNOON FOR WINDS OF 30 TO
40 MPH WITH HIGHER GUSTS. ALONG WITH THE WINDS...ROUGH SEAS WILL
PRODUCE SOME MINOR BEACH EROSION ALONG THE CENTRAL NORTH CAROLINA
COAST AND A HIGH SURF ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

11

Event by event

2 high wind. Local standard time, as filed.

High Wind, Onslow

When
February 28, 4:30 AM EST
Where
Onslow forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Carteret

When
February 28, 9:00 AM EST
Where
Carteret forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437357, 5437358.